Alert archive / Kansas / Tornado Warnings in 1998
Tornado Warning 14, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at May 24, 1998, 7:03 PM CDT for Sedgwick County, Sumner County, Kansas. It was in force for 57 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 1998, 7:03 PM CDT (00:03 UTC)
- Expired
- May 24, 1998, 8:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 22 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 7:19 PM CDT | Hail 1.75 | Belle Plaine, KS | |
| May 24, 7:30 PM CDT | Tornado F0 | Oxford, KS | |
| May 24, 8:07 PM CDT | Hail 1.75 | Viola, KS | |
| May 24, 8:07 PM CDT | Hail 1.75 | Milton, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 5:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1643 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1473 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 250003 RRA TORICT KSC173-191-250100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WICHITA KS 703 PM CDT SUN MAY 24 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS NORTHERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 800 PM CDT * AT 700 PM CDT...RADAR INDICATED A STORM CAPABLE OF PRODUCING A TORNADO 10 MILES SOUTHWEST OF WICHITA...OR NEAR CLEARWATER...MOVING TO THE NORTHEAST AT 30 MPH. ANOTHER STORM CAPABLE OF PRODUCING A TORNADO WAS 15 MILES SOUTH OF WICHITA IN FAR NORTHERN SUMNER COUNTY. * THE TORNADOES IS EXPECTED TO BE NEAR... CLEARWATER PECK DERBY MULVANE THIS IS A VERY DANGEROUS STORM. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE... GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. WOLF
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 24, 3:40 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, May 24, 3:40 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 340 PM CDT SUN MAY 24 1998 ...MAIN CONCERN THIS PACKAGE IS CHC OF RAIN FOR TODAY... RADAR SHOWS RAIN NEARLY WIDESPREAD ACROSS THE CWA...BUT CLEARING OUT QUICKLY. ETA MODEL SEEMED TO MATCH THE 06Z SFC MAP FAIRLY WELL...ALTHOUGH IT REALLY DROPS THE LOW DOWN INTO THE HEART OF TX BY THIS AFTN AND EVENING WHILE THE NGM/AVN KEEP IT IN NW TX. THIS SEEMS TO BE THE TREND LATELY WITH THE ETA MODEL. ALOFT...MODELS ARE IN BETTER AGREEMENT. ANOTHER S/W TO MOVE ACROSS KS THIS AFTN AS SEEN IN THE WATER VAPOR IN NE CO...THERES A PRETTY GOOD COLD POOL ALONG WITH IT. AS THE S/W AND COLD POOL MOVE OVER THE AREA...THIS SHOULD HELP STEEPEN LAPSE RATES AND COULD GET A FEW SHOWERS AND TSRA TO DEVELOP JUST ABOUT ANYWHERE TODAY...SO WILL KEEP 30 POPS IN THE FCST FOR TODAY IN CENTRAL SECTIONS WITH HIGHER POPS IN THE SE. UPPER LEVEL RIDGE TO BUILD INTO THE AREA TONIGHT THROUGH TUE...WITH SFC HIGH SETTLING IN BY 12Z TUE. COULD SEE FOG DEVELOP TONIGHT AS WINDS GO LIGHT AND VARIABLE OVER FAIRLY WET GROUND AND MOSTLY CLEAR SKIES. OTHERWISE...IT SHOULD KEEP THINGS QUIET INTO WED. LATEST AVN IS SHOWING GOOD MOISTURE RETURN ON WED...WITH 70C+ DEWPTS MOVING INTO ERN KS AND 850MB DEWPTS ARND +14C...HOWEVER ITS LOOKING LIKE WE WILL BE CAPPED SO WILL NOT MAKE ANY CHANGES AT THIS TIME FOR WED. NOONAN FCSTID = 15 ICT 79 59 83 61 / 30 5 0 0 HUT 77 57 81 61 / 30 0 0 0 EWK 78 57 82 61 / 30 5 0 0 EQA 78 58 82 61 / 30 5 0 0 WLD 81 59 84 63 / 30 5 0 0 RSL 74 54 78 59 / 30 0 0 0 GBD 75 56 79 60 / 30 0 0 0 SLN 76 54 80 60 / 30 0 0 0 MPR 77 56 81 61 / 30 0 0 0 CFV 80 58 81 60 / 70 10 0 0 CNU 80 56 81 60 / 70 10 0 0 K88 79 56 80 60 / 70 10 0 0 .ICT...NONE.
In the hours before
Special weather statement, May 24, 6:59 PM CDT, 4 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-DDHHMM- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 659 PM CDT SUN MAY 24 1998 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:10 PM CDT | Tornado Warning | ICT | Harper | 45 min |
| May 24, 7:17 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 63 min |
| May 24, 7:19 PM CDT | Tornado Warning | ICT | Kingman | 61 min |
| May 24, 7:23 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 62 min |
| May 24, 7:30 PM CDT | Tornado Warning | ICT | Cowley | 60 min |
| May 24, 7:34 PM CDT | Tornado Warning | ICT | Sumner | 66 min |
| May 24, 7:38 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 62 min |
| May 24, 7:48 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 62 min |
| May 24, 8:23 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 67 min |
| May 24, 8:28 PM CDT | Tornado Warning | ICT | Cowley | 62 min |
| May 24, 8:37 PM CDT | Tornado Warning | ICT | Sumner | 63 min |
| May 24, 8:49 PM CDT | Tornado Warning | ICT | Harper | 61 min |
| May 24, 8:51 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 49 min |
| May 24, 9:04 PM CDT | Tornado Warning | ICT | Montgomery | 46 min |
| May 24, 9:28 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 62 min |
Nearby
Tornado Warnings in Kansas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.